Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 204, NWS North Platte, NE

August 24, 2002Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2002, 4:09 PM MDT for Deuel County, Nebraska. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 4:09 PM MDT (22:09 UTC)
Expired
Aug 24, 2002, 5:00 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Deuel County, NE

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:30 PM MDTHail 0.75Chappell, NE
Aug 24, 4:50 PM MDTHail 0.75Chappell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 1:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WUUS53 KLBF 242209
SVRLBF
NEC049-242300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
408 PM MDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 500 PM MDT...

* AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 7 MILES WEST OF
  CHAPPELL...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES SOUTHWEST OF CHAPPELL AROUND 420 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SATURDAY EVENING 
FOR SOUTHWESTERN NEBRASKA.  SEVERE THUNDERSTORMS CAN OCCASIONALLY
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4122 10262 4101 10264 4101 10208 4121 10207

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:30 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 24, 2:30 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT SAT AUG 24 2002

...THE FIRST ORDER FORECAST PROBLEM TODAY IS THE CHANCES OF
CONVECTION PERSISTING TONIGHT. THEN IT IS THE CHANCES OF
PRECIPITATION EARLY IN THE WEEK...

...SYNOPSIS...
     THUNDERSTORMS WERE DEVELOPING IN THE PANHANDLE OF NEBRASKA. SO,
THE QUESTION OF CONVECTIVE INITIATION IS ANSWERED FOR NOW. THE
SURFACE WARM FRONT WAS STILL IN KANSAS AND OKLAHOMA. VISIBLE
SATELLITE IMAGERY INDICATED A BOUNDARY FROM THE SOUTHWEST NEBRASKA
PANHANDLE INTO SOUTHWEST NEBRASKA EAST OF IMPERIAL.
...MODELS...
     THIS MORNINGS ETA SHOWS GOOD CONTINUITY WITH THE 24/00Z RUN,
AND IT IS SIMILAR TO THIS MORNINGS GLOBAL/AVN WITH THE TIMING OF
THE UPPER TROUGHS AND ASSOCIATED SURFACE SYSTEMS. THE ETA INDICATES
A WEAKER PACIFIC TROUGH BY THE END OF ITS FORECAST PERIOD. THE 12Z
RUN OF THE GLOBAL/AVN SHOWS DECENT CONTINUITY WITH THE 24/00Z
GLOBAL/MRF. SO, CONFIDENCE IN THE DAY3 AND DAY4 SOLUTIONS IS FAIRLY
HIGH.
     LAST NIGHTS GLOBAL/MRF SHOWED A SLOWING TREND WITH THE PACIFIC
UPPER TROUGH AND WAS FAIRLY CONSISTENT WITH THE 22/00Z CYCLE IN ITS
TREATMENT OF THE SOUTHWEST UPPER HIGH. IT ALSO SHOWED A SLOWER
SOLUTION THAN YESTERDAYS ECMWF. SO, WITH MODERATE CONFIDENCE, I
WILL USE THE GLOBAL/MRF GRIDS FOR THURSDAY THROUGH SATURDAY WITH
ABOUT A TWELVE HOUR TIME SHIFT TO THE SLOW SIDE.

...FORECAST...
     LOW LEVEL CONVERGENCE AND WARM ADVECTION ON THE HIGH PLAINS
TONIGHT INTERACTING WITH 800MB BASED LIS OF -3C TO -5C WILL
INITIATE THUNDERSTORMS FOR THE PANHANDLE AND EXTREME SOUTHEAST. IT
ALL WILL WORK ITS WAY INTO CENTRAL NEBRASKA AFTER MIDNIGHT. THEN,
THE BOUNDARY WILL CONTINUE OSCILLATING ACROSS KANSAS AND NEBRASKA
THROUGH SUNDAY NIGHT, AND THERE IS A CHANCE OF PRECIPITATION IN SOME
PART OF THE FORECAST AREA OR ANOTHER INTO WEDNESDAY NIGHT. OVERALL, I
AM USING THE LOCATIONS OF THE 6 HOUR QPFS FROM THE ETA FOR THE
PRECIPITATION FIELDS, THOUGH I WILL KEEP THE POPS DOWN BECAUSE OF
THE PERSISTENT DROUGHT, ESPECIALLY IN THE WESTERN HALF OF THE STATE.
     WITHOUT A SOURCE OF SIGNIFICANT COOLING, THE TEMPERATURES WILL
DEPEND ENTIRELY ON THE LEVEL OF CLOUDINESS.
...THURSDAY THROUGH SATURDAY...
     THERE IS ABUNDANT MOISTURE IN PLACE OVER WESTERN NEBRASKA BY
WEDNESDAY EVENING, BUT THERE APPEARS TO BE A LACK OF A SYSTEM TO
FOCUS CONVECTION UNTIL FRIDAY. SO, CHANCES OF PRECIPITATION BEFORE
FRIDAY ARE LOW. RETURN FLOW DEVELOPING BY EARLY FRIDAY WILL BRING
ABUNDANT LOW LEVEL MOISTURE, I.E., SPECIFIC HUMIDITY 10-12G/KG AND
SATURATION PRESSURE DEFICITS OF LESS THAN 50MB AT 850MB. A BOUNDARY
DEVELOPS ACROSS WESTERN AND SOUTHWEST NEBRASKA BY FRIDAY EVENING
WITH LOW LEVEL CONVERGENCE AND WARM ADVECTION. THIS WILL PROVIDE THE
INITIAL FORCING. WITH 850MB BASED LIS OF -4C TO -8C, I WOULD EXPECT
A SIGNIFICANT PROBABILITY OF CONVECTION FRIDAY AFTERNOON THROUGH
EARLY SATURDAY. WITH CLOUDINESS THURSDAY AND FRIDAY, DAYTIME
TEMPERATURES WILL STAY A LITTLE BELOW THE SEASONAL NORMALS. THEN
CLEARING SATURDAY AND PERSISTENT SOUTH WIND WILL ALLOW RECOVERY
SATURDAY TO AT OR A LITTLE ABOVE THE SEASONAL NORMALS.

NOTE...BECAUSE OF ACTIVE WEATHER, THE ZONE FORECAST PACKAGE WILL
PROBABLY BE A LITTLE LATE. SHOULD HAVE IT OUT BY 2300Z.

.LBF...NONE.

SPRINGER

In the hours before

Local storm report, Aug 24, 11:39 AM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1239 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0050 AM    MILLS                     NE   WIND DAMAGE
08/23/02   KEYA PAHA                      SEVERE TREE DAMAGE FROM
                                          MILLS TO NIOBRARA RIVER...
                                          NUMEROUS LARGE LIMBS
                                          DOWN...MATURE TREES BROKEN
                                          OR BLOWN DOWN...SOME ROADS
                                          BLOCKED DUE TO FALLEN
                                          TREES.

JRS
Local storm report, Aug 24, 3:01 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
401 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    8 NNW CHAPPELL            NE   2.50 INCH HAIL
08/24/02   DEUEL                          WINDOW BROKEN ON HOUSE

0332 PM    7 N CHAPPELL              NE   1.00 INCH HAIL
08/24/02   DEUEL                          BROKEN WINDOW ON HOUSE
                                          HAIL COVERING THE GROUND

JCB
Local storm report, Aug 24, 3:23 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
423 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    5 NE CHAPPELL             NE   1.00 INCH HAIL
08/24/02   DEUEL

0358 PM    7 E CHAPPELL              NE   1.00 INCH HAIL
08/24/02   DEUEL

0413 PM    6 WNW BIG SPRINGS         NE   TORNADO
08/24/02   DEUEL                          REPORTED BY PUBLIC

IZZI
Local storm report, Aug 24, 3:31 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
431 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    5 SW BIG SPRINGS          NE   1.00 INCH HAIL
08/24/02   DEUEL

IZZI
Local storm report, Aug 24, 3:57 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
457 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    9 NNE VENANGO             NE   TORNADO
08/24/02   PERKINS                        REPORTED BY FIRE DEPT.

IZZI
Local storm report, Aug 24, 4:02 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
502 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    8 NE VENANGO              NE   TORNADO
08/24/02   PERKINS                        TORNADO LIFTED 358 PM MDT

IZZI

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:07 PM MDTSevere Thunderstorm WarningLBFBrown53 min
Aug 23, 7:49 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan56 min
Aug 23, 9:08 PM MDTSevere Thunderstorm WarningLBFBlaine37 min
Aug 23, 9:58 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Aug 23, 11:22 PM MDTSevere Thunderstorm WarningLBFBrown, Rock38 min
Aug 23, 11:44 PM MDTSevere Thunderstorm WarningLBFKeya Paha46 min
Aug 24, 12:06 AM MDTSevere Thunderstorm WarningLBFHolt, Rock54 min
Aug 24, 12:28 AM MDTSevere Thunderstorm WarningLBFBoyd, Holt62 min
Aug 24, 1:32 AM MDTSevere Thunderstorm WarningLBFHolt43 min
Aug 24, 2:01 PM MDTSevere Thunderstorm WarningLBFGarden59 min
Aug 24, 2:12 PM MDTTornado WarningLBFDeuel, Garden33 min
Aug 24, 2:45 PM MDTTornado WarningLBFDeuel30 min
Aug 24, 3:16 PM MDTTornado WarningLBFDeuel14 min
Aug 24, 3:41 PM MDTTornado WarningLBFPerkins49 min
Aug 24, 4:28 PM MDTTornado WarningLBFChase62 min
Aug 24, 5:20 PM MDTSevere Thunderstorm WarningLBFCuster55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.